FDA Warns of Dangerous 'Nyquil Chicken' TikTok Trend

·4 min read

A dangerous, and potentially deadly, social media challenge has been flagged by the Food and Drug Administration, which warned consumers that cooking chicken in NyQuil could harm their health.

The warning was published online as part of a broader FDA update about hazardous social media challenges that involve medications. The NyQuil-chicken challenge, currently dubbed the “Sleepy Chicken” challenge, has been around for a while and recently reemerged in video form.

The FDA notes in its warning that it isn’t even necessary for consumers to consume the chicken marinated in the cold medication to get into trouble.

“Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body,” the FDA notes. “It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”

Unlike a recent warning about another challenge that encouraged people to take high doses of an over-the-counter antihistamine, the current post wasn’t prompted by injuries or deaths that had resulted from teens responding to the Nyquil-chicken challenge, according to the FDA.

“The FDA actively monitors social media trends in efforts to combat the spread of online misinformation,” an FDA spokesperson told TODAY in an email. “The agency will continue to prioritize the safety of consumers and regulated products, and will issue warnings and/or consumer safety advice when/where most appropriate to keep consumers safe.”

Unfortunately, many people believe that over-the-counter (OTC) medications, including Nyquil, are completely safe and won’t cause any bad outcomes, said Dr. Sarah Anderson, an adolescent medicine specialist and assistant professor of pediatrics at Columbia University Vagelos College of Physicians and Surgeons.

Parents worried about their children trying the Nyquil-chicken challenge need to have a calm preemptive conversation with their kids about the hazards of misusing OTC medications, Anderson said.

It’s normal for teens to test their limits, so parents shouldn’t respond emotionally or dismissively if their kids come to them with questions about some of these challenges, Anderson said. If you do feel emotional when they tell you something, take a pause, she added.

“Say ‘thank you for telling me,’” Anderson advised. “Tell them you want to learn more. There’s power in the pause. It gives you time to step back and see things clearly for what they are. If you feel this is outside of the range of what you can deal with, reach out to others for support.”

Keep in mind that your kids may not voluntarily share information with you, said Dr. Nina Priven, medical director at Mount Sinai Ansonia Practice.

“Sometimes you have to pry a little bit to find out what is going on,” Priven said. “And it has to be in a non-judgmental way. If you’re too judgmental they’re not going to share. If you’re open and honest and non-judgmental they are more likely to feel comfortable sharing with you.”

For parents who worry that they are out of touch with dangerous medication-related “challenges” it might be a good idea to follow the FDA on Twitter, Priven suggested.

Protecting teens from medication related harm is more complicated than shielding toddlers from the same dangers, said Dr. Andrew Stolbach, an associate professor of emergency medicine at the Johns Hopkins University School of Medicine and a medical toxicologist and emergency physician at the Johns Hopkins Hospital.

For toddlers, it’s enough to put dangerous chemicals out of reach, Stolbach said. “For this age group, that strategy doesn’t work,” he added. “They can get into all sorts of stuff, especially the non-prescription drugs they’re talking about in these challenges.”

“It’s worth pointing out that kids are not trying to hurt themselves,” Stolbach said. “They just think it will be funny or fun. My recommendation is to have ongoing education with your kids. Explain to them that just because a medication is sold in the store doesn’t mean it can’t be harmful.”

“It’s important to emphasize that with any medication, including ones that look benign like acetaminophen, if you take too much you can get really sick and die. If you use it in ways it’s not supposed to be used you can get sick and die.”

“Kids are often receptive to these kinds of messages,” Stolbach said. “Let them read the bottle and see what the right dose is.”

As for parents dealing with kids who may have gotten sick from any of the challenges that involve medications, the FDA spokesperson suggested they submit an online report or call 1-800-332-1088 to request a reporting form.

CORRECTION (Sept. 22, 2022 at 1:55 PM): An earlier version of this story mistakenly spelled Dr. Andrew Stolbach's first name. It is Andrew, not Andre.

This article was originally published on TODAY.com